Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Idempotents of norm one and Banach algebra representations of compact groups


Authors: N. J. Kalton and G. V. Wood
Journal: Proc. Amer. Math. Soc. 55 (1976), 361-366
DOI: https://doi.org/10.1090/S0002-9939-1976-0397311-1
MathSciNet review: 0397311
Full-text PDF

Abstract | References | Additional Information

Abstract: Let $ G$ be a finite group of order $ n$ and let $ A$ be a (real or complex) Banach algebra. Rudin and Schneider [3] ask whether a mapping $ f:G \to A$ satisfying $ \vert\vert f(x)\vert\vert = 1$ and $ f(x) = (1/n){\Sigma _{y \in G}}f(x{y^{ - 1}})f(y)$ is necessarily a homomorphism (Question 1, p. 602). They give an affirmative answer if $ A$ is either commutative and semisimple or strictly convex.

Here, we prove this result for general Banach algebras, and at the same time prove the natural generalization to compact groups. This allows us to characterize norm one idempotents in generalized group algebras.


References [Enhancements On Off] (What's this?)


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0397311-1
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society